North Carolina, 2003

Winter Storm in North Carolina, December 4 to 5, 2003

December 4 to 5, 2003 · NWS RNK · 5 events in 5 counties and zones

Heavy snow developed across northwest North Carolina during the morning of the 4th and continued into the evening. Snow accumulations of 3 to 6 inches fell with locally higher amounts in the mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy snow developed across northwest North Carolina during the morning of the 4th and continued into the evening. Snow accumulations of 3 to 6 inches fell with locally higher amounts in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 3, 10:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 3, 10:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 PM EST WED DEC 3 2003

.DISCUSSION...
MODELS ARE STILL IN DISAGREEMENT ON WHERE HEAVIEST QPF WILL BE AND
WHAT THE TIMING WILL BE.  SREF ENSEMBLES KEEP QPF AMOUNTS GENERALLY
ON THE LIGHT SIDE THRU TMRW.  LATEST ETA HAS DELAYED THE QPF OVER
THE EAST AND NE PART OF THE FA...LIKELY DUE TO THE VERY DRY AIR OVER
THE REGION.  NOW LOOKS LIKE TMRW NIGHT WILL BE THE BEST CHANCE OF
PCPN ACROSS MUCH OF THE AREA...ESP THE NORTH WHERE TEMPS MAY STILL
BE BELOW FREEZING.

DID NOT CHG ANY WATCHES WARNINGS OR ADVISORIES.  HAVE TWEAKED THE
GRIDS SOME SO WILL UPDATE FCST PRODUCTS HOPEFULLY BY 11 PM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING FROM 4 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR ZONES NCZ001>003-018>019.

WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR NCZ004>006-020.

VA...WINTER STORM WARNING FROM 4 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR ZONES VAZ010>017-022-032>033.

WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR VAZ007-009-043>044-058.

WINTER STORM WATCH FROM 6 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR VAZ018>020-023>024-034>035-045>047-059.

WV...WINTER WEATHER ADVISORY FROM 4 AM EST THURSDAY UNTIL 7 AM EST
FRIDAY FOR ZONES WVZ042.

WINTER STORM WATCH FROM 6 AM EST THURSDAY UNTIL 7 AM EST FRIDAY
FOR WVZ043>045.

&&

05
Hazardous weather outlook, Dec 3, 6:35 AM EST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EST WED DEC 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042-
031100-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-FLOYD VA-
FRANKLIN VA-GILES VA-GRAYSON VA-HALIFAX VA-HENRY VA-MERCER WV-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKINGHAM NC-SMYTH VA-STOKES NC-SURRY NC-TAZEWELL VA-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
635 AM EST WED DEC 3 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY
NIGHT.

SNOW OR SLEET WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT TONIGHT
AND SPREAD NORTHEAST THURSDAY MORNING...GRADUALLY CHANGE OVER TO
MAINLY FREEZING RAIN BY NOON THURSDAY.  THE FREEZING RAIN WILL
CONTINUE INTO THURSDAY NIGHT...CHANGING TO RAIN IN MOST AREAS DURING
THE MORNING FRIDAY.

AN INCH OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING OVER TO
ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH OF ICE
ARE POSSIBLE. THAT AMOUNT OF ICE ACCUMULATION COULD DOWN TREE LIMBS
AND CAUSE WIDESPREAD POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM
SPOTTERS.

VAZ018>020-023-024-034-035-045>047-059-WVZ043>045-031100-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA-
GREENBRIER WV-MONROE WV-ROCKBRIDGE VA-SUMMERS WV-
635 AM EST WED DEC 3 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN EFFECT FOR THURSDAY MORNING TO FRIDAY
MORNING.

SNOW OR SLEET WILL DEVELOP AND SPREAD NORTHEAST ACROSS THE AREA ON
THURSDAY...GRADUALLY CHANGE OVER TO MAINLY FREEZING RAIN DURING THE
AFTERNOON. THE FREEZING RAIN WILL CONTINUE INTO THURSDAY
NIGHT...CHANGING TO RAIN IN MOST AREAS DURING THE MORNING FRIDAY.

UP TO TWO INCHES OF SNOW AND SLEET MAY ACCUMULATE BEFORE CHANGING
OVER TO ICE. SIGNIFICANT ACCUMULATIONS OF A QUARTER TO A HALF INCH
OF ICE ON ELEVATED SURFACES ARE POSSIBLE. THAT AMOUNT OF ICE
ACCUMULATION COULD DOWN TREE LIMBS AND CAUSE WIDESPREAD POWER
OUTAGES.

.SPOTTER INFORMATION STATEMENT...

INFORMATION ON SNOW AMOUNTS AND ICE ACCUMULATION WILL BE NEEDED FROM
SPOTTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Watauga

When
December 4, 1:00 AM EST to 9:00 PM EST
Where
Watauga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Winter Storm, Ashe

When
December 4, 2:00 AM EST to 10:00 PM EST
Where
Ashe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Winter Storm, Alleghany

When
December 4, 2:30 AM EST to 11:00 PM EST
Where
Alleghany forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Winter Storm, Surry

When
December 4, 3:00 AM EST to December 5, 12:00 AM EST
Where
Surry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Winter Storm, Stokes

When
December 4, 4:00 AM EST to December 5, 1:00 AM EST
Where
Stokes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330668, 5330670, 5330669, 5330672, 5330671.